Alert archive / South Carolina / Heat Advisories in 2012

Heat Advisory 3, NWS Columbia, SC

July 26, 20124 counties in South Carolina; Burke County, Georgia

NWS Columbia, SC issued this heat advisory at Jul 26, 2012, 12:17 PM EDT for 4 counties in South Carolina; Burke County, Georgia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2012, 12:17 PM EDT (16:17 UTC)
Expired
Jul 26, 2012, 5:00 PM EDT
In force
5 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2498 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS72 KCAE 261617
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1217 PM EDT THU JUL 26 2012

...HEAT ADVISORY...



GAZ077-SCZ035>038-041-262100-
/O.NEW.KCAE.HT.Y.0003.120726T1617Z-120726T2100Z/
BURKE-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...WAYNESBORO...BARNWELL...WILLISTON...
BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...
BAMBERG...DENMARK
1217 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

* LOCATIONS...SOUTHEAST MIDLANDS.

* TEMPERATURES...AROUND 100 DEGREES. HEAT INDEX VALUES AROUND 110
  DEGREES.

* IMPACTS...EXCESSIVE HEAT CAN HAVE A CUMULATIVE EFFECT ON THE
  HUMAN BODY. HEAT OF THIS MAGNITUDE AND DURATION CAN TRIGGER
  HEAT-RELATED ILLNESSES SUCH AS HEAT EXHAUSTION OR EVEN HEAT
  STROKE. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A CAR...EVEN
  WITH THE WINDOWS ROLLED DOWN. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND
NEIGHBORS.

   TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

   TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT
STROKE IS AN EMERGENCY - CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 26, 12:14 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 26, 12:14 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1214 PM EDT THU JUL 26 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD OVER THE SOUTHEAST TODAY AND MOVE
OFF THE ATLANTIC COAST ON FRIDAY. A COLD FRONT WILL ATTEMPT TO
PUSH INTO THE CAROLINAS FROM THE NORTH LATE FRIDAY INTO SATURDAY.
EXPECT THE CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SLOWLY INCREASE INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST LAPS SOUNDINGS INDICATING THAT MIXING OF DRIER AIR ALOFT IS
DEVELOPING WITH DEW POINTS DROPPING IN THE AFTERNOON...CURRENTLY
IN THE UPPER 60S. SO EXPECT HEAT INDEX VALUES IN THE 105 TO 110
RANGE MOST AREAS BUT SOUTHEAST MIDLANDS WILL ISSUE HEAT ADVISORY
FOR HEAT INDEX VALUES AROUND 110. LFC IS ABOVE 7000 FT AND THE
TEMPERATURE AT 700 MB IS 11C...WHICH SHOULD LIMIT CONVECTION.
TEMPERATURES IN THE LOWER 100'S...WILL RAISE TEMPERATURES SLIGHTLY
BASED ON CURRENT TRENDS. DESPITE AIR MASS BEING MODERATELY TO
STRONGLY UNSTABLE...LOWERED POPS ALL AREAS THIS AFTERNOON BASED ON
LIKELY CAPPED ENVIRONMENT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
NOT MUCH CHANGE FOR FRIDAY. THE UPPER LEVEL RIDGE WILL MIGRATE
EASTWARD OFF THE ATLANTIC COAST ON FRIDAY AS AN UPPER TROUGH
BECOMES A LITTLE BIT MORE PRONOUNCED. WEAK SURFACE RIDGING WILL
LINGER OVER THE SOUTHEASTERN STATES WITH A THERMAL TROUGH
EXTENDING FROM VIRGINIA THROUGH THE CAROLINAS.

MODERATE TO STRONG INSTABILITY ALONG WITH PRECIPITABLE WATER VALUES
HOVERING AROUND THE 2 INCH RANGE WITH KEEP THE THREAT OF MAINLY
DIURNAL CONVECTION OVER THE REGION THROUGH THE SHORT TERM.
TEMPERATURES WILL BE ABOVE NORMAL WITH HIGHS AROUND 100 AND LOWS
IN THE 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
VERY LITTLE CHANGES TO THE EXTENDED FORECAST. AN UPPER TROUGH
WILL RESIDE OVER THE EASTERN THIRD OF THE NATION WITH RIDGE
HOLDING ACROSS THE WESTERN STATES. A LEE- SIDE TROUGH LINGERING
ACROSS THE CAROLINAS WITH PRECIPITABLE WATER VALUES AROUND 2
INCHES...COMBINED WITH MODERATE TO STRONG INSTABILITY WILL ALLOW
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE AREA
SATURDAY. A FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHWARD INTO
THE AREA SUNDAY AND LINGER INTO WEDNESDAY. THIS BOUNDARY WILL BE
THE FOCUS FOR (MAINLY DIURNAL) CONVECTION FOR THE FIRST HALF OF
NEXT WEEK.

ABOVE NORMAL TEMPERATURES OVER THE WEEKEND MAY COOL TO NEAR NORMAL
IF THE FRONT IS ALLOWED TO SINK SOUTH OF THE AREA.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF
PERIOD.. THROUGH THE DAY...CUMULUS CLOUDS WILL BEGIN TO DEVELOP
DURING THE EARLY AFTERNOON HOURS. CONVECTION AT MOST SHOULD BE
ISOLATED DUE TO CAPPED ENVIRONMENT AND LACK OF TRIGGER. SURFACE WINDS
WILL INCREASE TO AROUND 10 KNOTS...WITH SOME HIGHER GUSTS BEING
POSSIBLE IN THE AFTERNOON. WINDS WILL DIMINISH AFTER SUNSET.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY DUE TO
AFTERNOON CONVECTION AS A MOIST AIR MASS REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR SCZ035>038-041.
GA...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR GAZ077.
&&
Hazardous weather outlook, Jul 26, 5:58 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
558 AM EDT THU JUL 26 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
558 AM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF TEMPERATURES AROUND 100 DEGREES AND LOW-LEVEL
MOISTURE WILL PUSH AFTERNOON HEAT INDICES TO BETWEEN 105 AND 109
DEGREES AT TIMES TODAY. IN ADDITION THERE WILL BE A POSSIBILITY OF
AN ISOLATED STRONG THUNDERSTORM ACROSS THE REGION THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DOWNBURST WINDS IN ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Heat Advisories in South Carolina, 2012Heat Advisories in Georgia, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.